Adrenal insufficiency on Nivo, Ippi ori Both

Posted By
5/12/2014 4:14pm
View other posts by
Activity
Replies: 7

Hi,

I received the results of the ACTH test today and was told that I am adrenal insufficent, I'm stage 4 on Ippi/ Nivo/ IPPI+NIVO trail, I don't know what medicine I'm getting. First two sets of scans showed stable in the only confirmed melanoma spot and nothing new. The MRI I had a month ago, when they suspected adrenal insuficiency showed no pituitary inflamation.Also the Dr told me that I will start some thyroid med as well.

I'm still no feeling great, and this makes me nervous abut the next scans due in a couple of weeks.

Did anybody experience this? Was this a sign that the treatment is working? Is this a permenent condition?

 

Thanks

Dana

Hey Dana,

Does your scan in a couple weeks include another Brain MRI?  When I started to develop headaches from hypophysistis (swelling of the pituitary gland) the first scan did not show any swelling but a scan I had a couple weeks later did.  I think there are many different ways these immune therapies impact the endocrine system so it wouldn't surprise me if your pituitary gland is fine yet other glands are not functioning properly.  As far as your question whether this side effect is a good sign or not, that is debatable.  The only thing I've seen that correlates side effects to good benefits is this study:

http://m.theoncologist.alphamedpress.org/content/12/7/864.long

Many on this forum say that side effects mean nothing in regards to whether the treatment is working but I've never seen any study to back that up.  To me it seems logical that it would be a good sign.  Having said that, there are many people who have had no side effects and great benefit and some of had horrible side effects and no benefit.

As far as not feeling well, it would not surprise me at all if your feeling bad is related to your endocrine system.  When things get out of balance there it can definitely have a negative impact on your well being.  Are you scheduled to see a endocrinologist?  I have been seeing one for a few months and I think it is very worthwhile.

Hope you feel better soon and good luck with the upcoming scans.

Brian

Dana,

I also, like Brian, had pituitary inflammation with the ipi. This affected both my thyroid hormone levels and my adrenal function.  I have the added complications of likely previous adrenal insufficiency ( Drs assumptions based on definite symptoms esp during and after surgeries) and then the fact that a few years ago one of my adrenals were removed along with my kidney. I am in the process of evaluation by an endocrinologist. My thyroid is being treated with synthroid and has leveled out for the most part. Waiting on some tests end of June to finalize adrenal diagnosis and management.  These effects on the immunological treatments are indeed a sign that your immune system is ramping up and that it is doing something. Like Brian said, it does not always correlate with the degree of response, but I was told it was a good sign. I can also tell you that I felt VERY fatigued and just not well at all until things started leveling out with hormone replacement. Amazing how much difference these things make in how you feel.

I would recommend to you that you ask to be referred to an endocrinologist, if you haven't already. I saw one for the first time 2 weeks ago, and she was disappointed that I had not been to see an ando prior. Makes a difference because they are so specialized.

As for the permanence, I am not sure. My prednisone dose has been down to 5mg for almost a year now, and they have never tried to take it lower. Now that I am in a trial, noone thinks it a good idea to rock the boat since I am doing pretty well on the 5mg.

The MRI I had done did NOT show the pituitary inflammation... it was shown through the labs and the symptoms of one incredibly bad 23 day long headache.

The thyroid med takes a while to bild up in your system, but I am guessing you will start to feel better soon. Try not to be too worried due to these symptoms. Even though it all makes you feel terrible, it sounds like there is a good explanation for how you feel.

Tina

( sorry for the typos.... ooops)

Hi Dana,

Tina, Brian and I have similar experiences.  In January 2012 I had hypophysitis due to ipi (after my third infusion).  I was on synthoroid for a bit (don't remember how long) but that issue resolved quickly.  I have been on prednisone since then to help my body deal with low cortisol levels due to my pituitary problems (now on 5mg/ddaily).  I, too, am on a nivo trial, and we are sticking with all the same meds.  An endocrinologist has been part of my team since my first headahce.

Good luck.

Brendan

 

 

Thank you guys for resonding,

 

An endocrinologist is following me as well, they are still trying to figure out the source of the imbalance, pituitary or adrenal. Originally I was on prednisone 5 mg , but later they switched to 20 mg of hydrocortisone, as they told me that the later is closer in morphology with the natural cortisone that our bodies are producing and it's the equivalent of the 5 mg prednisone. They have not scheduled me for another MRI. I'm still waiting for the prescription for the tyroid meds, hoping that this will help me feel better.  To add more to my misery, I developed some sort of shoulder tendinitis, probably a combination of gym overdo, carrying my 4 year old around too much and side effects of the therapy as I do have joint pain. Both the oncologist and the orthopedist don't think it's melanoma related,but they have limided ways to treat this , as the standard treatment involves injecting high dose of steroids in the joint, and this is not permited by the trial. I will try some less invasive treatment, hopefully it will work.Because of the shoulder  pain, I cannot sleep very well, and this is another stress for the adrenals and maybe this is why I feel that tired. The scans from a month ago did not show any tumor in that region, and I almost bruised my shoulder poking around in search for lumps and bumps:(((

Perhaps I should not be complaining that much and be thankful that the treatment is working and stay positive that I will continue to respond!

 

Thank you again for your responses

Dana

Dana,

I was on the 10 mg trial and after the second infusion the fatigue started and by the time I was to be given the third infusion the headaches were severe. 

The third infusion was held up 2 weeks and by that time I went into adrenal crisis and spent a night in the hospital.

I am now on hydrocortisone, levothyroxine for my thyroid and testosterone replacement.

Leg and feet pain in the morning but manageable.

The good news is last week I just had my 3 months scans and 2 Mets that showed on my right lung in February are now gone and my scans are clear.

So hang in there.

Rod

 

Dana,

Sorry to hear about your shoulder  . . . and sleep . . . and stress; doesn't help with parenting!

Yes, you should be thankful that the treatments are working, but this is the place to complain.  

Brendan